Overdose question

I am new here and I do have a pacemaker, but so does my good friend. Over the holiday my best friend seemed very depressed so I took him aside and talked to him. He was open with me and told me he was thinking of suicide because of all of his medical issues. I know he takes valium for anxiety and some kind of opoid painkiller for his legs. My question is, if he were to take overdoses of his meds, would the pacemaker keep him alive. 

I know this is a bizarre question but I am worried about him now. He promised me he would call me if he started to have a suicide plan, but I did a search on the Internet and there is no info on this. I hope this is an appropriate question for this website.


3 Comments

PMs do not keep patients alive, they only keep stimulating the heart

by crustyg - 2019-12-27 04:40:24

In a word, No.

Opiods depress breathing, so the oxygen that our tissues need isn't supplied.  Eventually the lack of oxygenated blood affects the heart, leading to some sort of rhythm disorder and then death.  The PM will still keep supplying the tiny electric stimulation as usual, but after a while the heart muscle will stop responding to that.

Pax to everyone who reads this thinking 'well *my* PM keeps me alive!".  In the context of the question the headline is essentially correct.

YOU ARE A VERY CARING PERSON . .

by Gemita - 2019-12-27 04:41:46

and I wish I could reassure you that your friend's pacemaker is capable of sustaining his life during a suicide attempt but in reality I cannot.

I would strongly advise that you get professional help for your friend as quickly as possible so that he can work through his darkest fears.  In my opinion medication alone can never fully address what is making him feel so depressed and suicidal. He needs to speak with someone who is trained to safely lead him through this difficult painful period.

It is clear from your post that your friend's health problems are not being well managed and his doctors need to be told that he cannot cope any longer with the pain and difficulties of living with his medical conditions. It will also give his doctors the opportunity of reviewing his medication since strong opioid meds can lead to depressive thoughts and it may be necessary to slowly wean your friend off his current meds and onto something safer and less addictive.  There is so much that can be done to manage an illness and your friend doesn't need to suffer in silence.

I have witnessed a suicide (a hanging) and I wouldn't wish it upon anyone. The police and ambulance crew who attended the scene told me that there was little I could have done to prevent the victim from taking his life since he would have tried again and again which is why early intervention is so vital.

Christmas can be a very lonely time for many people when we feel everything so acutely. Please get help for him and take good care of yourself too

Benzos and Opioides...

by donr - 2019-12-27 08:07:26

...are  not supposed to be taken together if you live in the US.  It was about a year ago that the y started cracking down on this.    Amy patient who is getting them legally has a note sent to their Dr. about it.  Depands on the state, but most of them have a program that monitors all Rx's for thesse meds and the pharmacies will highlight the Rx's and call it to the attention of the prescribing physician.  Your friend has a REAL problem, as do any puysicians doing the prescribing.    Sounds like your friend is getting Rx's from more than one Dr - a real "No-No"!  Suicide is a real problem for folks who double dip like this.

Donr

You know you're wired when...

Airport security welcomes you.

Member Quotes

I finished 29th in London in 2 hours 20 minutes 30 seconds which is my fastest with or without a device so clearly it didn’t slow me down ! I had no problems apart from some slight chaffing on my scar - more Vaseline next time.